New Hampshire, 2002

Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002

August 16, 2002 · NWS BOX · 2 events in 2 counties and zones

Severe thunderstorms downed trees in Gilsum and Richmond. Lightning strikes caused significant damage to two homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$352,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed trees in Gilsum and Richmond. Lightning strikes caused significant damage to two homes. One house burned to the ground in Hollis and another sustained severe damage in Amherst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT FRI AUG 16 2002

IN SHORT RANGE...AMS VERY UNSTBL DUE TO A COMBINATION OF HI DEW PTS
AND VERY WARM TEMPS, WEAK PVA WITH RATHER MINOR UPR TROF.  HWVR,
CAPES AND SOME OF THE OTHER INSTBY PARAMETERS ARE NOT
REMARKABLE.  TSTMS HAVE BEEN DVLPG NR SNE. EXPECT THEM TO CONT TO
DVLP EWD ACRS NRN CT, CNTRL AND WRN MA, AND SW NH DURG NEXT FEW HRS.
A SVR TSTM WATCH HAS BEEN ISSUED FOR THIS AREA AND POTENTIAL EXISTS
FOR DAMAGING WIND ASSOCD WITH WET MICROBURSTS.  SFC TROF WL MOV ACRS
THE FCST AREA AROUND 06Z AND SHWRS/TSTMS SHUD GRDLY DMSH AFT 00Z
AND END W OF TROF.

MORE SUN, LESS CLDS ON SAT AS SML SFC RDG BLDS ACRS NEW ENGLAND. THE
WEAK UPR TROF SHOWN ON AVN FOR SUN JUST S OF SNE SHUD NOT HAVE MUCH
EFFECT ON THE WX.  MODEL HAS PCPN S OF THE S CST.  OF MORE INTEREST
IS THE CDFNT APCHG FM W ON SUN.  THERE IS RELATIVELY STG UPR WLY
FLO BEHIND THIS FNT AND FOR THAT REASON IT FNT SHUD MOV RPDLY EWD
CROSSING THRU THE FA BTWN 00Z AND 06Z MON.  POTENTIAL EXISTS FOR
STG TSTMS AGAIN ACRS THE FA SUN AFTN WITH SHWRS EXTD INTO FIRST PART
OF SUN NGT.

MORE OF A SGNFT CHG IN AMS MON INTO TUE AS THE SFC HI OVR THE GT
LKS MOVS EWD TO NEW ENGLAND.  EXPC DEW PTS TO FALL BACK INTO THE 50S
BY TUE WITH THE SFC HI FCST TO PASS N OF SNE GIVING N TO NE SFC WND
FOR MON NGT INTO WED.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

DMH

In the hours before

Special weather statement, Aug 16, 1:35 PM EST, 2 hours 55 minutes before
MAZ006-007-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT FRI AUG 16 2002

...STRONG THUNDERSTORM MOVING THROUGH ESSEX COUNTY...

A STRONG THUNDERSTORM WILL MOVE NORTHEASTWARD AT 20 MPH ACROSS ESSEX
COUNTY MASSACHUSETTS THROUGH 3:15 PM EDT. THIS STORM IS CAPABLE OF
PRODUCING LOCALLY STRONG WIND GUSTS TO 40 MPH. SMALL HAIL AND A
QUICK HALF INCH OF RAINFALL IS ALSO POSSIBLE WITH THIS STORM.

A SPOTTER IN METHUEN REPORTED SMALL HAIL AND GUSTY WINDS WITH THIS
STORM.

THIS THUNDERSTORM IS EXPECTED TO REACH GEORGETOWN BY 3:00
PM...NEWBURY BY 3:15 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Aug 16, 1:39 PM EST, 2 hours 51 minutes before
CTZ003-004-MAZ012-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT FRI AUG 16 2002

AT 231 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
4 MILES SOUTHEAST OF STAFFORD SPRINGS...OR ABOUT 6 MILES NORTH OF
MANSFIELD...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  EASTFORD AROUND 245 PM
  TOLLAND AND UNION AROUND 250 PM
  WOODSTOCK AROUND 305 PM
  STURBRIDGE AROUND 310 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 2:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
319 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    WOODSTOCK                 CT   WIND DAMAGE
08/16/02   WINDHAM                        5 TO 6 INCH LIMBS DOWN.
                                          REPORTED BY AMATEUR RADIO
Local storm report, Aug 16, 2:22 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
322 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOODSTOCK                 CT   WIND DAMAGE
08/16/02   WINDHAM                        5 TO 6 INCH LIMBS DOWN.
                                          REPORTED BY AMATEUR RADIO
Special weather statement, Aug 16, 3:30 PM EST, 1 hour before
MAZ002-003-NHZ011-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT FRI AUG 16 2002

AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM WINDHAM COUNTY
VERMONT...SOUTHWEST THROUGH BERKSHIRE COUNTY MASSACHUSETTS. THESE
THUNDERSTORMS ARE MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL
AS THEY MOVE INTO CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...AND
FRANKLIN COUNTY MASSACHUSETTS BETWEEN 4:45 AND 6 PM.

THE THUNDERSTORMS ARE EXPECTED TO REACH THE COLRAIN...SHELBURNE AND
WALPOLE AREAS BY 4:45 PM...AND THE DEERFIELD...MARLBOROUGH AND
DUBLIN AREAS BY 5:45 PM.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS
CLUSTER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

The radar

The Boston radar (KBOX), 153 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cheshire

When
August 16, 4:30 PM EST
Where
Cheshire County, Gilsum
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.050, -72.267

Lightning, Hillsborough

When
August 16, 6:30 PM EST to 6:45 PM EST
Where
Hillsborough County, Hollis
Property damage
$350,000
Reported by
NEWSPAPER
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312946, 5312947.